Effect of two aspirin pretreatment regimens on niacin-induced cutaneous reactions

Paul W. Jungnickel, Pierre A. Maloley, Elton L. Vander Tuin, Tom E. Peddicord, James R. Campbell

Research output: Contribution to journalArticlepeer-review

49 Scopus citations

Abstract

OBJECTIVE: To compare the effects of pretreatment with two aspirin regimens and placebo on niacin-induced cutaneous reactions. DESIGN: Randomized, double-blind, placebo-controlled, cross-over study. SETTING: Internal medicine clinic in an academic health center. PARTICIPANTS: Forty- two healthy subjects (22 males and 20 females) between the ages of 35 and 65 (mean age 44.2 years) were recruited and completed the study. Subjects received aspirin 325 mg, aspirin 650 mg, and placebo for 4 consecutive days, and on the fourth day also ingested 500 mg of immediate, release niacin 30 minutes after taking aspirin or placebo. They reported the intensity of flushing, headache, pruritus, tingling, and warmth on a 10-cm visual analogue scale. Reactions were evaluated at time 0 (before the niacin dose), and at 15, 30, 60, and 120 minutes following the niacin dose. Cutaneous reactions were compared at each evaluation time and scored by two other methods. The peak intensity was the highest score recorded at any of the four evaluation times after niacin administration. An intensity-time factor was calculated by totaling the scores of each of the four evaluation times. MEASUREMENT AND MAIN RESULTS: The symptom scores for flushing, itching, tingling, and warmth were all significantly reduced by both aspirin regimens (p < .05 in all cases), although there were no significant differences between the 325-mg and 650-mg doses. The results were similar for each scoring method. CONCLUSIONS: An aspirin regimen of 325 mg is effective in suppressing niacin-induced cutaneous reactions. Increasing the dose to 650 mg does not provide additional benefit.

Original languageEnglish (US)
Pages (from-to)591-596
Number of pages6
JournalJournal of general internal medicine
Volume12
Issue number10
DOIs
StatePublished - 1997

Keywords

  • Aspirin
  • Cholesterol
  • Cutaneous reactions
  • Lipids
  • Niacin

ASJC Scopus subject areas

  • Internal Medicine

Fingerprint Dive into the research topics of 'Effect of two aspirin pretreatment regimens on niacin-induced cutaneous reactions'. Together they form a unique fingerprint.

Cite this